Alert archive / Kansas / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 4, NWS Wichita, KS

March 1, 2026Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 1, 2026, 1:11 PM CST for Marion County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2026, 1:11 PM CST (19:11 UTC)
Expired
Mar 1, 2026, 2:00 PM CST
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:20 PM CSTHAIL 1.56 Ssw Marion, KSReport relayed by emergency manager.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2026-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2026-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS53 KICT 011911
SVRICT
KSC115-012000-
/O.NEW.KICT.SV.W.0004.260301T1911Z-260301T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
111 PM CST Sun Mar 1 2026

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in central Kansas...

* Until 200 PM CST.

* At 111 PM CST, a severe thunderstorm was located near Marion,
  moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Marion, Florence, and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9717 3835 9717 3846 9684 3820 9685
TIME...MOT...LOC 1911Z 259DEG 25KT 3828 9706 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:02 PM CST, 1 hour 9 minutes earlier. Its key messages:

  • Precipitation chances early this afternoon through Monday morning. Mix of rain & sleet possible this afternoon, then a chance of patchy freezing drizzle possible tonight into Monday morning across central Kansas. A few thunderstorms possible this afternoon into tonight across south-central & southeast Kansas.
  • Chances for thunderstorms Tuesday into early Wednesday.
  • Additional chances for storms Thursday and Friday.
Area forecast discussion, Mar 1, 12:02 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 PM CST Sun Mar 1 2026

.KEY MESSAGES...

- Precipitation chances early this afternoon through Monday
  morning. Mix of rain & sleet possible this afternoon, then a
  chance of patchy freezing drizzle possible tonight into Monday
  morning across central Kansas. A few thunderstorms possible
  this afternoon into tonight across south-central & southeast
  Kansas.

- Chances for thunderstorms Tuesday into early Wednesday.

- Additional chances for storms Thursday and Friday.

&&

.DISCUSSION...
Issued at 355 AM CST Sun Mar 1 2026

Early this morning, water vapor satellite and RAP analysis show
zonal flow across the central plains with an embedded subtle mid to
upper trough exiting the Rockies and entering the High Plains. This
feature is going to be the catalyst for the development of showers
and storms along with possibility of a wintry mix across portions of
central, northern, and northeast Kansas.

As the aforementioned system approaches from over the Rockies later
today, above the shallow cold air mass, widespread mid-level WAA
will overspread much of the eastern half of Kansas. As a result,
scattered elevated showers will develop across portions of central
and south-central Kansas early this afternoon and quickly progress
northeastward. Around 100-300 J/kg of elevated instability will
support the possibility of a few embedded thunderstorms.
Additionally, given very cold temperatures aloft, very small hail or
sleet is also possible, especially across central Kansas where
surface temps will be closer to the freezing mark. As mid-level WAA
shifts eastward this evening, chances for sleet, rain, and storms
will shift eastward with it. However, short term guidance continues
to be insistent on the low-levels being saturated with very subtle
low-level isentropic ascent overspreading the area, particularly
during the morning hours on Monday. This should generally support at
least patchy drizzle across much of the forecast area tonight into
Monday morning. Wet-bulb temperatures are forecast to be hovering
either at, or just below, the freezing mark along the I-70 corridor.
This will be crucial as to whether or not freezing drizzle occurs
across central Kansas, and whether elevated surfaces develop slick
and icy spots tonight into Monday morning. Fortunately, the
potential for a more widespread glaze of ice across central Kansas
will be mitigated by warm ground temperatures from recent near-
record warmth along with freezing temperatures being on the marginal
side. That being said, if drizzle occurs with temperatures in the
20s, the potential for travel impacts will increase dramatically
late tonight into Monday morning.

Coverage in precipitation during the day on Monday should remain
isolated, and with temperatures forecast to warm well-above
freezing, any precipitation that falls will be all rain. However,
periodic chances for showers will steadily increase and persist
Monday night through the end of the work week as an active pattern
settles in across the central plains. Mid-range deterministic and
ensemble guidance has consistently signaled a couple of rounds of
showers and storms beginning late Monday night and lasting into at
least Wednesday morning, if not later. This guidance is also
suggesting the potential for a couple of strong storms Tuesday
evening or night along the slowly advancing cold front. Modest
instability around 1000 J/kg and effective shear around 55 to 65
knots will support the potential for organized convection, and a few
strong storms producing small hail and gusty winds cannot be ruled
out Tuesday evening and night. Additionally, PWATs are likely to be
well above 1 inch ahead of the advancing frontal boundary supporting
the potential for efficient and heavy rainfall with any storm that
develops.

Additional storm chances have been noted for Thursday and Friday
with guidance being split on exactly what will occur towards the end
of the week. Some solutions, like the deterministic GFS, are much
more aggressive with the return of ample low-level moisture
overspreading the eastern half of Kansas ahead of a more progressive
system. This would generally support the potential for scattered
storms Thursday afternoon and night, some of which could be strong
or marginally severe. However, more solutions, like the ECMWF, are
much more conservative with moisture return ahead of a slower
system. This would keep the potential for storms delayed until
Friday, but the possibility of strong to marginally severe storms
would still be a concern. There are a number of details still to
work out over the coming days, so stay tuned for updates to the
forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1158 AM CST Sun Mar 1 2026

Aviation concerns will be storms through the afternoon with
sleet potential over central KS and freezing drizzle late
tonight into Mon morning.

Storms quickly developed late this morning as 850-700mb theta-e
advection ramped-up. They will continue to track off to the
northeast with KSLN and KCNU having the best chance to see a
storm. Some small hail or sleet will be possible with the
stronger storms. For tonight, low levels are still expected to
saturate with some pockets of fog or drizzle/freezing drizzle
possible along with IFR/LIFR cigs. Locations generally north of
Highway 50 will have the best chance to see some freezing
drizzle late tonight into Mon morning.

&&

.FIRE WEATHER...
Issued at 355 AM CST Sun Mar 1 2026

Marginal very high grassland fire danger is forecast both
Tuesday afternoon and Thursday afternoon due to warm and breezy
conditions. However, rainfall and more ample moisture will
dampen fire weather concerns.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JC
AVIATION...RBL
FIRE WEATHER...JC
Hazardous weather outlook, Mar 1, 12:09 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1209 PM CST Sun Mar 1 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1209 PM CST Sun Mar 1 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Scattered storms will be possible this afternoon with the stronger
storms producing dime to quarter size hail.

Across portions of central Kansas, a mix of rain and sleet may be
possible into the early evening. Sleet accumulations are not
anticipated.

Later tonight, patchy freezing drizzle will be possible across
central Kansas. This may result in a few slick spots, mainly on
elevated surfaces like bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms are possible Tuesday afternoon into early Wednesday. A
couple strong storms cannot be ruled out.

Additional storm chances are forecast Thursday through Saturday.

Very high grassland fire danger is forecast both Tuesday and
Thursday afternoons. However, rainfall and more moisture should
dampen fire weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Mar 1, 12:19 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1219 PM CST Sun Mar 1 2026

KSZ051-052-011900-
McPherson KS-Marion KS-
1219 PM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCPHERSON AND
SOUTHWESTERN MARION COUNTIES THROUGH 100 PM CST...

At 1218 PM CST, Doppler radar was tracking a strong thunderstorm over
Goessel, or 7 miles northeast of Moundridge, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hillsboro, Goessel, Lehigh, and Marion Lake.

This includes Interstate 135 between Mile Markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3818 9748 3832 9751 3844 9704 3820 9708
TIME...MOT...LOC 1818Z 254DEG 23KT 3826 9740

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 12:35 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1235 PM CST Sun Mar 1 2026

KSZ092-093-011900-
Cowley KS-Sumner KS-
1235 PM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COWLEY AND EAST
CENTRAL SUMNER COUNTIES THROUGH 100 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Winfield, Oxford, Udall, Burden, Atlanta, and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 9716 3739 9719 3747 9671 3728 9670
TIME...MOT...LOC 1835Z 256DEG 26KT 3731 9711

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 12:38 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1238 PM CST Sun Mar 1 2026

KSZ072-011915-
Allen KS-
1238 PM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALLEN COUNTY THROUGH 115
PM CST...

At 1238 PM CST, Doppler radar was tracking a strong thunderstorm over
Gas, or over La Harpe, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Bassett, and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 9543 3797 9546 3803 9509 3784 9509
TIME...MOT...LOC 1838Z 255DEG 37KT 3791 9534

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LAWSON
Local storm report, Mar 1, 12:39 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1239 PM CST Sun Mar 1 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     Hail             2 E Goessel             38.25N 97.31W
03/01/2026  E0.88 Inch       Marion             KS   Public

&&
Special weather statement, Mar 1, 12:51 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1251 PM CST Sun Mar 1 2026

KSZ098-099-011915-
Montgomery KS-Chautauqua KS-
1251 PM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH 115 PM CST...

At 1251 PM CST, Doppler radar was tracking a strong thunderstorm over
Peru, or 7 miles southeast of Sedan, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Independence, Caney, Dearing, Tyro, Peru, Chautauqua, Havana, Bolton,
Niotaze, and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9618 3711 9620 3724 9571 3701 9570
TIME...MOT...LOC 1851Z 258DEG 34KT 3705 9609

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 1:10 PM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
110 PM CST Sun Mar 1 2026

KSZ093-011945-
Cowley KS-
110 PM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COWLEY COUNTY
THROUGH 145 PM CST...

At 110 PM CST, Doppler radar was tracking a strong thunderstorm near
Atlanta, or 12 miles northeast of Winfield, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Burden, Atlanta, and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 9693 3746 9695 3747 9654 3734 9653
TIME...MOT...LOC 1910Z 257DEG 29KT 3738 9685

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:29 AM CSTSpecial Weather StatementICTGreenwood46 min
Mar 1, 10:58 AM CSTSpecial Weather StatementICTGreenwood47 min
Mar 1, 11:11 AM CSTSpecial Weather StatementICTWoodson49 min
Mar 1, 11:23 AM CSTSpecial Weather StatementICTWoodson52 min
Mar 1, 11:36 AM CSTSpecial Weather StatementICTNeosho39 min
Mar 1, 11:38 AM CSTSpecial Weather StatementICTCowley52 min
Mar 1, 11:49 AM CSTSpecial Weather StatementICTSumner41 min
Mar 1, 11:56 AM CSTSpecial Weather StatementICTMcPherson49 min
Mar 1, 12:19 PM CSTSpecial Weather StatementICTMarion41 min
Mar 1, 12:21 PM CSTSevere Thunderstorm WarningICTMcPherson, Marion54 min
Mar 1, 12:35 PM CSTSpecial Weather StatementICTCowley25 min
Mar 1, 12:38 PM CSTSpecial Weather StatementICTAllen37 min
Mar 1, 12:51 PM CSTSpecial Weather StatementICTMontgomery24 min
Mar 1, 1:10 PM CSTSpecial Weather StatementICTCowley35 min
Mar 1, 1:43 PM CSTSevere Thunderstorm WarningICTChase, Marion31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.